Georgia, 2016Damaging Wind in Georgia, May 30, 2016
May 30, 2016 · NWS FFC · 1 event in 1 county or zone
Strong afternoon heating resulted in a moderately unstable airmass across portions of North Georgia with an isolated severe thunderstorm producing wind damage in the northwest corner of the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong afternoon heating resulted in a moderately unstable airmass across portions of North Georgia with an isolated severe thunderstorm producing wind damage in the northwest corner of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 30, 2:21 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, May 30, 2:21 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
321 PM EDT MON MAY 30 2016
.SHORT TERM /Tonight through Tuesday Night/...
The cu field on the west side of remnant circulation has really
expanded in the last hour as CAPE values continue to rise to just
over 1000 J/KG areawide. In addition to the increased
clouds...isolated showers continue to pop up but thunder has been
non-existent thus far. Although coverage will increase
slightly...will limit to only low end chance in the grids for the
northern tier and pretty much what you see is what you get.
Circulation remains over the coast of the Carolinas through Tue
afternoon keeping most of the deep moisture with it. We should see
a more active Gulf seabreeze which could affect SW zones late in
the day but by and large expect a carbon copy of todays activity
with slight chance to low end chance pops mainly during the
afternoon hours.
Went close to guidance for both tonights lows with limited cloud
cover as well as tomorrows highs.
Deese
.LONG TERM /Wednesday through Monday/...
Have made only minor changes to the forecast, particularly with the
far extended periods. Overall forecast trends are still on track, so
have avoided any wholescale changes. Previous forecast discussion
follows.
31
&&
.AVIATION... 18Z UPDATE...
Continued VFR anticipated for this cycle with just some SCT
cumulus for the most part. Could make a case for BKN conditions
TUE afternoon but should mix out fairly quickly. Winds will be
shifty once again going from NW/NE today to east tonight and back
to NW on Tuesday.
//ATL CONFIDENCE...18Z UPDATE...
Medium on winds.
High on remaining elements.
Deese
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 65 89 68 88 / 20 30 20 20
Atlanta 69 89 70 88 / 20 20 20 20
Blairsville 61 82 62 82 / 20 30 30 40
Cartersville 63 90 65 89 / 20 20 20 20
Columbus 68 92 70 92 / 20 20 10 20
Gainesville 66 86 68 86 / 20 30 20 20
Macon 66 92 68 91 / 20 20 20 20
Rome 63 91 65 90 / 10 20 10 20
Peachtree City 63 89 65 89 / 20 20 20 20
Vidalia 69 91 71 90 / 20 20 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Deese
LONG TERM....Kovacik
AVIATION...Deese
Hazardous weather outlook, May 30, 1:43 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 PM EDT MON MAY 30 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
243 PM EDT MON MAY 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
OVER MUCH OF NORTH AND CENTRAL GEORGIA.
WEATHER HAZARDS EXPECTED...
BRIEF WIND GUSTS TO 35 MPH ALONG WITH LOCALLY HEAVY RAIN AND
OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM CHANCES GRADUALLY INCREASE THROUGH THE WEEK AS A
MORE MOIST AND UNSTABLE AIRMASS RETURNS TO THE REGION. THE
GREATEST CHANCE FOR MORE WIDESPREAD DEVELOPMENT LOOKS TO BE
MAINLY AFTERNOON AND EVENING PERIODS OF FRIDAY INTO SUNDAY AS A
FRONTAL BOUNDARY MOVES INTO THE STATE.
WEATHER HAZARDS EXPECTED...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...GUSTY WINDS AND HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 30, 3:18 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT MON MAY 30 2016
GAZ002>005-302045-
MURRAY GA-CATOOSA GA-WHITFIELD GA-WALKER GA-
418 PM EDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MURRAY...CATOOSA...
WHITFIELD AND EASTERN WALKER COUNTIES UNTIL 445 PM EDT...
AT 418 PM EDT...A STRONG THUNDERSTORM WAS OVER TUNNEL HILL...OR NEAR
RINGGOLD...MOVING SOUTHEAST AT 15 MPH.
HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
LYING AREAS AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...CHATSWORTH...VARNELL...TUNNEL
HILL...COHUTTA...DAWNVILLE...ROCKY FACE AND MILL CREEK.
LAT...LON 3488 8515 3496 8495 3473 8477 3462 8508
TIME...MOT...LOC 2018Z 337DEG 11KT 3486 8502Thunderstorm Wind, Whitfield
- When
- May 30, 3:25 PM EST to 3:45 PM EST
- Where
- Whitfield County, 1.46 mi NNE of Rocky Face to 0.59 mi W of Dalton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.821, -85.024
The Whitfield County Emergency Manager reported numerous trees blown down, some on structures, across the Dalton area. Some locations include Red Clay Avenue, Lake Katherine Road, Bayleaf Avenue, Beverly Drive, West Woodland Drive, East Willow Park Drive, West Crawford Street and West Matilda Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 30, 20161 death · 2 events
- Hail in Texas, May 30, 2016$300,000 · 2.75 in hail · 3 events
- Hail and Damaging Wind in Iowa, May 30, 2016$51,000 · 1.25 in hail · 8 events
- Flash Flood and Damaging Winds in Mississippi, May 30 to 31, 2016$54,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in New York, May 30, 2016$50,000 · 50 kt wind · 4 events
- Tornado in Texas, May 30, 2016$50,000 · EF0 · 1 event
- Tornado and Damaging Wind in Colorado, May 30, 2016EF1 · 2 events
- Hail and Damaging Winds in Nebraska, May 30, 2016$3,000 · 1.5 in hail · 19 events
- Flash Flooding and Hail in Texas, May 30, 2016$500 · 2 in hail · 16 events
- Hail and Damaging Winds in South Dakota, May 30, 20162 in hail · 11 events
- Hail and Damaging Wind in Iowa, May 30, 201657 kt wind · 9 events
- Hail in North Dakota, May 30, 20161 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634255.